Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 20, NWS Brownsville, TX

May 13, 2015Brooks County, Texas

NWS Brownsville, TX issued this flash flood warning at May 13, 2015, 1:29 PM CDT for Brooks County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2015, 1:29 PM CDT (18:29 UTC)
Expired
May 13, 2015, 4:30 PM CDT
In force
3 hr
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Flood severity
None

County Brooks County, TX

The radar

The Corpus Christi radar (KCRP), 87 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 1:44 PM CDTFLASH FLOODFalfurrias, TXSEVERAL INTERSECTIONS ALONG TRAVIS STREET ARE BEING BLOCKED OFF ON THE NORTH SIDE OF FALFURRIAS DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 6.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2015-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2015-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

130 
WGUS54 KBRO 131829
FFWBRO
TXC047-132130-
/O.NEW.KBRO.FF.W.0020.150513T1829Z-150513T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
129 PM CDT WED MAY 13 2015

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN BROOKS COUNTY IN DEEP SOUTH TEXAS...

* UNTIL 430 PM CDT

* AT 126 PM CDT...THE FALFURRIAS HIGH SCHOOL IS REPORTING FLASH 
  FLOODING ACROSS CEMENTERY ROAD AND NORTH PALO BLANCO ST. FLASH 
  FLOODING IS ALREADY OCCURRING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  FALFURRIAS...LA COLONIA PARK...FALFURRIAS FIRE STATION...FALFURRIAS
  JUNIOR HIGH SCHOOL AND PLEASANT PARK.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 2724 9813 2722 9813 2722 9816 2724 9816

$$

TORRES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at May 13, 11:39 AM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 13, 11:39 AM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1139 AM CDT WED MAY 13 2015

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...UNSETTLED WEATHER WILL CONTINUE IN THE AREA THROUGH
LATE AFTERNOON OR EARLY EVENING AS AN UPPER TROUGH MOVES ACROSS
TEXAS. CEILINGS WILL OSCILLATE BETWEEN VFR AND MVFR TODAY...BUT
WILL LIKELY DIP DOWN INTO MVFR RANGE OVERNIGHT. LIGHT TO MODERATE
SOUTHEAST WINDS WILL PREVAIL. ANY LOCAL CONVECTION MIGHT LOWER
FLIGHT CONDITIONS IN BRIEF...HEAVY DOWNPOURS. CONVECTION WILL
TREND DOWN TONIGHT BUT THUNDERSTORMS MAY STILL POP UP WEDNESDAY
WITH DAYTIME HTG...AMPLE MOISTURE AND LIMITED REMAINING CAP.

&&

.PREV DISCUSSION... /ISSUED 702 AM CDT WED MAY 13 2015/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...THE TWO CONV AREAS THAT FORMED UP OVER THE STATE
SEVERAL HOURS AGO HAVE DRIFTED CLOSER TO EACH CONVERGING MORE
TOWARDS CENTRAL TX. THE CURRENT EXPECTED TRACK OF THE 500 MB
TROUGH DIGGING TOWARDS TEXAS WILL LIKELY KEEP THE BULK OF THE
CONV CONCENTRATED TO THE NORTH OF THE RGV AIRPORTS WITH OVERALL
MOVEMENT TO THE N-NE. HOWEVER WILL INCLUDE A MENTION OF TEMPO
GROUPS FOR -TSRA LATER TODAY INTO THE AFTERNOON HOURS AS EXPECT
DAYTIME HEATING TO HELP DESTABILIZE THE ATMS SOMEWHAT INCREASING
THE CONV POTENTIAL. SO WILL GO WITH MAINLY MVFR CONDITIONS FOR
THE BULK OF THE UPCOMING TAF PERIOD WITH PERIODIC REDUCTIONS OF
CEILINGS/VSBYS DUE TO POSSIBLE CONV ACTIVITY.

PREV DISCUSSION... /ISSUED 429 AM CDT WED MAY 13 2015/

SHORT TERM /NOW THROUGH THURSDAY/...KBRO RADAR SHOWS TWO MAIN CONV
AREAS DEVELOPING OVER TX. THE FIRST IS THE AREA OVER EAST TX AND THE
GULF WATERS. THE SECOND IS THE AREA DEVELOPING OVER WEST TX INTO
NORTH CENTRAL MEXICO. THE AREA TO OUR NORTHWEST IS THE MAIN AREA OF
CONCERN FOR DEEP SOUTH. WV SATL IMAGERY SHOWS A VERY WELL DEFINED
TROUGH DIGGIN EAST INTO THE SOUTH CENTRAL PLAINS STATES. NAM AND GFS
MODEL GUIDANCE BRING THIS TROUGH EAST NORTHEAST THROUGHOUT THE DAY
PUSHING THE FEATURE OVER THE KS/OK AND NORTHERN TX AREA BY 00Z THIS
EVENING. THE WESTERN AREA OF CONV IS EXPECTED TO EXPAND AND
STRENGTHEN LATER TODAY AS THE TROUGH MOVES EAST NORTHEAST. THE 00Z
BRO SOUNDING SHOWS A DECENT PWAT OF 1.91 INCHES WITH AN MUCAPE OF
2724 J/KG. AS THE 500 MB TROUGH AXIS PUSHES EAST AND THE SURFACE
TEMPS WARM LATER TODAY EXPECT THE CAPE VALUES TO INCREASE ALLOWING
FOR ADDITIONAL CONV TO EXPAND WEST AND SOUTH. THE NAM AND GFS MEAN
RH FIELDS BOTH SHOW THE BEST DEEP LAYER MOISTURE ADVECTION SKIRTING
THE BRO CWA MAINLY TO THE NORTH AND WEST TODAY WHICH WILL LIKELY SET
THE STAGE FOR THE BEST HVY RAIN POTENTIAL MAINLY OVER THE WESTERN
HALF OF DEEP SOUTH TX. SO WILL MAINTAIN THE FLASH FLOOD WATCH FOR
THESE COUNTIES AND WILL EXTEND IT TO AROUND 00Z THIS EVENING.

AFTER THE 500 MB TROUGH AXIS CLEARS THE REGION TONIGHT EXPECT
RELATIVELY DRIER AND MORE STABLE AIR TO MOVE INTO THE REGION FROM
THE WEST AND SOUTH. THIS WILL ALLOW FOR LOWER CONV CHCS TO PREVAIL
INTO THURS. HOWEVER AM NOT CONFIDENT ENOUGH AT THIS TIME TO TOTALLY
REMOVE THE MENTION OF CONV FOR THE 2ND AND 3RD PERIODS. SO WILL
LEAVE AROUND 30 % FOR NOW.

SPC PLACES A MARGINAL RISK FOR SVR CONV ACROSS THE NORTHWESTERNMOST
THREE COUNTIES IN DEEP SOUTH TX. SINCE WE ARE ON THE SOUTHERN
PERIPHERY OF THIS TROUGH AXIS WILL NOT INCLUDE A MENTION OF SVR WX
IN THE WESTERN COUNTIES FORECAST WORDING. HOWEVER AN ISOLD SVR T-
STORM CANNOT BE RULED OUT TOTALLY.

THE SHORT TERM TEMP TRENDS INDICATED BY THE MET/MAV AND ECMWF MODELS
SHOWS SLIGHTLY WARMER TEMPS ON THURS AS THE ATMS DRIES OUT A BIT.
THE THREE MODEL SETS ARE IN REASONABLE AGREEMENT THROUGH TOMORROW.
SO WILL GO WITH A GENERAL SHORT RANGE MODEL BLEND FOR MAX AND MIN
TEMPS THROUGH THURS.

LONG TERM /THURSDAY NIGHT THROUGH TUESDAY NIGHT/...SOUTHWEST
FLOW ALOFT WILL PERSIST OVER DEEP SOUTH TEXAS THROUGH MOST OF THE
FORECAST PERIOD. THE COMBINATION OF ABUNDANT MOISTURE AND WEAK
DISTURBANCES IN THE SOUTHWESTERLY FLOW WILL ALLOW CONVECTION TO
DEVELOP OVER THE HIGHER TERRAIN OF NORTHERN MEXICO AND MOVE
TOWARDS DEEP SOUTH TEXAS. THE ACTIVITY FROM MEXICO ALONG WITH DAYTIME
HEATING SHOULD SUPPORT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS THE AREA THURSDAY NIGHT AND FRIDAY. RAIN CHANCES DECREASE
THIS WEEKEND DUE TO THE LACK OF FORCING SO WILL MAINTAIN SLIGHT
CHANCE POPS. RAIN CHANCES INCREASE AGAIN BY LATE SUNDAY INTO EARLY
NEXT WEEK AS MOISTURE INCREASES WITH ANOTHER UPPER DISTURBANCE
MOVING OVERHEAD. WILL MENTION CHANCE POPS LATE SUNDAY THROUGH
TUESDAY. TEMPERATURES GRADUALLY RISE THROUGH THE WEEKEND THEN
DECREASE DUE TO ABUNDANT CLOUD COVER AND INCREASE RAIN CHANCES
EARLY NEXT WEEK.

MARINE...NOW THROUGH THURSDAY...CURRENTLY BUOY020 REPORTS A SE WIND
FROM 15 TO 20 KNOTS WITH SWELLS AROUND 5.6 FEET. SURFACE OBS CLOSER
TO THE LAGUNA MADRE INDICATE SIMILAR WINDS NEAR THE BAY. THE EXPECT
MSL FIELDS OVER THE WESTERN GULF OF MEX STAY FAIRLY STATUS QUO
THROUGH THE SHORT TERM PERIOD WHICH WILL MAINTAIN SCEC CONDITIONS
FOR THE MOMENT. SO NO SCA CONDITIONS EXPECTED THROUGH TOMORROW.

THURSDAY NIGHT THROUGH SATURDAY NIGHT...MODERATE SOUTHEAST WINDS
AND ROUGH SWELLS WILL PREVAIL ACROSS THE LOWER TEXAS COASTAL
WATERS THROUGH THE PERIOD. SMALL CRAFT EXERCISE CAUTION
CONDITIONS LIKELY WITH SMALL CRAFT ADVISORIES POSSIBLE. SMALL
CRAFT ADVISORY CONDITIONS LIKELY OVER THE GULF WATER BY SATURDAY
NIGHT INTO SUNDAY.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR TXZ248>250-252-
     253.

GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

54/67
Hazardous weather outlook, May 13, 5:00 AM CDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
500 AM CDT WED MAY 13 2015

TXZ248>257-132200-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND
WILLACY-INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
500 AM CDT WED MAY 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH
PADRE ISLAND AND AT BOCA CHICA BEACH.

A FLASH FLOOD WATCH IS IN EFFECT TODAY FOR BROOKS...HIDALGO...JIM
HOGG...STARR AND ZAPATA COUNTIES. ADDITIONAL SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED LATER TODAY. ANY OF THE SLOWER MOVING
HEAVY RAIN PRODUCING THUNDERSTORMS THAT MOVE OVER THE COUNTIES IN
THE FLASH FLOOD WATCH COULD CAUSE ADDITIONAL FLOODING PROBLEMS.

ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AN
ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED OUT ACROSS
MAINLY ZAPATA...JIM HOGG AND BROOKS COUNTIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN ELEVATED RISK OF RIP CURRENTS IS LIKELY AT THE LOCAL BEACHES
THROUGH THE ENTIRE FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY ACROSS THE WESTERN COUNTIES
OF DEEP SOUTH TEXAS. LAW ENFORCEMENT OFFICERS AND LOCAL RESIDENTS
ARE ENCOURAGED TO REPORT ANY OCCURRENCE OF LARGE HAIL...DAMAGING
WINDS...AND FLASH FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN
BROWNSVILLE.

GMZ130-132-135-150-155-170-175-132200-
LAGUNA MADRE FROM THE PORT OF
BROWNSVILLE TO THE ARROYO COLORADO-LAGUNA MADRE FROM THE ARROYO
COLORADO TO 5 NM NORTH OF PORT MANSFIELD TX-LAGUNA MADRE FROM 5 NM
NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-COASTAL WATERS FROM PORT
MANSFIELD TO THE RIO GRANDE OUT 20 NM-COASTAL WATERS FROM BAFFIN BAY
TO PORT MANSFIELD OUT 20 NM-WATERS FROM PORT MANSFIELD TO THE RIO
GRANDE EXTENDING FROM 20 TO 60 NM-WATERS FROM BAFFIN BAY TO PORT
MANSFIELD EXTENDING FROM 20 TO 60 NM-
500 AM CDT TUE MAY 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE LOWER
TEXAS BAY AND GULF WATERS TODAY. SOME OF THESE STRONGER
THUNDERSTORMS COULD PRODUCE PERIODS OF HEAVY RAINFALL...LIGHTNING
AND BRIEF WIND GUSTS FROM 30 TO 35 KNOTS.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SMALL CRAFT ADVISORIES MAY BE NEEDED FOR THE LOWER TEXAS GULF WATERS
ON SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 13, 10:05 AM CDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1005 AM CDT WED MAY 13 2015

TXZ248-249-131545-
JIM HOGG TX-ZAPATA TX-
1005 AM CDT WED MAY 13 2015

...SPECIAL WEATHER STATEMENT...

AT 1005 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER ESCOBAS...OR 8 MILES NORTHEAST OF BUSTAMANTE...MOVING NORTHEAST
AT 15 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RANDADO...THOMPSONVILLE AND ESCOBAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2712 9876 2696 9899 2708 9914 2727 9900
      2727 9894
TIME...MOT...LOC 1505Z 221DEG 7KT 2708 9901

TORRES

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 10:05 AM CDTSpecial Weather StatementBROJim Hogg40 min
May 13, 10:37 AM CDTSevere Thunderstorm WarningBROJim Hogg, Zapata23 min
May 13, 1:02 PM CDTAreal Flood AdvisoryBROBrooks118 min
May 13, 4:16 PM CDTAreal Flood WarningBROBrooks6 hr

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.